Iowa, 2024

Tornado in Iowa, August 29, 2024

August 29, 2024 · NWS FSD · 1 event in 1 county or zone

A line of thunderstorms moved across the Iowa Great Lakes during the mid-afternoon hours of August 29th. Along the convergence boundary on the leading edge of the developing storms, a quick spin up developed and dissipated over Big Spirit Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A line of thunderstorms moved across the Iowa Great Lakes during the mid-afternoon hours of August 29th. Along the convergence boundary on the leading edge of the developing storms, a quick spin up developed and dissipated over Big Spirit Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 29, 11:36 AM CST, 2 hours 29 minutes earlier. Its key messages:

  • Another warm day is expected today prior to a stronger cool front moving through the area, which will bring chances (20-40%) for scattered showers and thunderstorms for areas generally west of I-29 throughout the morning hours.
  • By the afternoon hours, chances for scattered strong to severe thunderstorms increase, especially for those along and east of a line from Marshall, MN to Sioux City, IA. The main threats are damaging wind gusts to 70 mph along with golf ball hail.
  • Expect a cooler Friday, with another warm day for Saturday before seasonably cooler temperatures arrive and will be reinforced for the latter part of the Labor Day weekend, with dry conditions likely through the holiday weekend.
Area forecast discussion, Aug 29, 11:36 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1236 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- Another warm day is expected today prior to a stronger cool
  front moving through the area, which will bring chances
  (20-40%) for scattered showers and thunderstorms for areas
  generally west of I-29 throughout the morning hours.

- By the afternoon hours, chances for scattered strong to
  severe thunderstorms increase, especially for those along and
  east of a line from Marshall, MN to Sioux City, IA. The main
  threats are damaging wind gusts to 70 mph along with golf ball
  hail.

- Expect a cooler Friday, with another warm day for Saturday
  before seasonably cooler temperatures arrive and will be
  reinforced for the latter part of the Labor Day weekend, with
  dry conditions likely through the holiday weekend.

&&

.DISCUSSION...
Issued at 401 AM CDT Thu Aug 29 2024

Early morning satellite imagery shows cirrus clouds building across
the region out ahead of our next shortwave, with some ACCAS across
northwest Iowa. At the surface, a breezy southeasterly winds are at
times gusting into the 20s, with temperatures in the upper 60s to
mid 70s along with dewpoints a few degrees cooler. Zooming out a
bit, a cool front is observed off to our west/northwest with the
parent low pressure system well off to the north, and an upper level
low lagging behind off to the west. As the cool front and upper
level low shift eastwards throughout the morning hours, we'll see
chances (20-40%) for scattered showers and thunderstorms generally
along and behind the front.

By the late morning or early afternoon hours, we may start to see
some rain chances out ahead of the front as a shortwave in the mid
levels moves through from southwest to northeast. It's unclear if
this will provide enough lift to tap into the 2000-3000 J/kg of
MLCAPE in order for stronger to severe storms to form, or if they
will need to wait a couple more hours for the stronger wave to
arrive by the mid-afternoon. If they are able to tap into that
instability, mid-level lapse rates of 7-9 degC/km will aid in their
production of up to golf ball sized hail, though weak shear (mostly
speed driven) won't allow for those updrafts to sustain themselves
for long before they grow upscale and become more of a wind threat.
Again, not certain these storms will form out ahead of the front,
but if they do areas along and east of a line from Marshall, MN to
Sioux City, IA are most at risk.

By the mid afternoon hours the stronger forcing arrives, and while
instability hasn't changed much up along the front, the mid-level
lapse rates do decrease into the 5-7 degC/km range which decreases
the risk for large hail. While shear does increase a touch along the
front due to the directional component, the southeastward
propagating cool front combined with weaker winds points more
towards multicells rather than supercells. While quarter/ping-pong
ball sized hail cannot be ruled out with initial updrafts, the main
threat switches to strong winds given 500-1500 J/kg of DCAPE. While
0-1km shear remains low, cannot rule out an isolated tornado if an
outflow boundary from a separate storm ends up being perpendicular
to an incoming storm. Chances for thunderstorms decrease throughout
the evening hours, making way for a quiet overnight period.

Forecast remains rather benign, with a cooler Friday expected with
highs in the upper 70s to lower 80s. Saturday will again become
warmer as surface winds swing around to the southwest advecting
warmer air into the region, resulting in highs in the low/mid 80s
for most, though areas along/west of the James could rise into the
upper 80s to lower 90s. Surface high pressure dives down overnight
into Sunday, ushering in cooler fall-like temperatures for the
beginning of Fall. Temperatures rise slowly into mid-week, with
chances for rain not looking to return until Thursday at the
earliest.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1236 PM CDT Thu Aug 29 2024

Scattered showers and storms continue push eastward across the
region ahead of an advancing cold front. A few storms may become
strong to severe this afternoon, and capable of producing large
hail, damaging winds, and frequent lightning. May also see
cigs/vsbys briefly fall to MVFR levels. That being said, should see
activity quickly diminish across the region near/after 00z.
Otherwise, look for quiet conditions to prevail for the remainder of
the period, with winds gradually turning northwesterly in the wake
of FROPA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...APT
AVIATION...SST
Hazardous weather outlook, Aug 29, 3:04 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
404 AM CDT Thu Aug 29 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
404 AM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop throughout the
morning hours, possibly becoming severe for areas along and east of
a line from Marshall, MN to Sioux City, IA. Strong wind gusts to 70
mph and golf ball sized hail are the main threats, though an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dickinson

When
August 29, 2:05 PM CST to 2:06 PM CST
Where
Dickinson County, 0.84 mi E of Spirit Lake Lake to 0.89 mi NW of Orleans
Rating
EFU
Path length
0.84 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
43.471, -95.103

A quick spin-up developed along an advancing line of thunderstorms across Big Spirit Lake. The waterspout tracked northeast for around one minute for a little less than a mile before dissipating. The entire life cycle of the tornado was captured on video. No damage occurred from which a rating could be effectively determined.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215115.